Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 179, NWS Midland/Odessa, TX

August 6, 2007Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 6, 2007, 4:28 PM CDT for Pecos County, Reeves County, Texas. It took effect at Aug 6, 2007, 4:34 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2007, 4:28 PM CDT (21:28 UTC)
In effect from
Aug 6, 2007, 4:34 PM CDT
Expired
Aug 6, 2007, 7:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 138 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1475 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1475 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1108 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 062134
FFWMAF
TXC371-389-070030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
428 PM CDT MON AUG 6 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN PECOS COUNTY IN SOUTHWEST TEXAS...
  SOUTHEASTERN REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 730 PM CDT

* AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS WESTERN PECOS 
  COUNTY AND SOUTHEASTERN REEVES COUNTY...OR  34 MILES NORTHEAST
  OF FORT DAVIS...ESPECIALLY ALONG INTERSTATE 10...MOVING NORTHEAST
  AT 10 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  INTERSTATE 10 BETWEEN MILE MARKERS 216 AND 230...
  CARRIZO...NINE MILE...AND BARRILLA DRAWS...
  U.S. HIGHWAY 285... 
  

FLASH FLOODING OF CREEKS AND STREAMS... LOW WATER CROSSINGS...
NORMALLY DRY WASHES AND ARROYOS... AND LOW LYING FARMLAND IS LIKELY.
DO NOT DRIVE ACROSS FLOODED ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

FOR ROAD CONDITIONS IN TEXAS...PLEASE CALL THE TEXAS DEPARTMENT OF
TRANSPORTATION AT 1 800 452 9292...OR VISIT
HTTP://WWW.DOT.STATE.TX.US.

LAT...LON 3111 10361 3123 10338 3101 10307 3086 10306
      3064 10329 3093 10370
TIME...MOT...LOC 2128Z 244DEG 11KT 3090 10345

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:28 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 6, 2:28 PM CDT, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
228 PM CDT MON AUG 6 2007

.SHORT TERM...
SUBTROPICAL RIDGE REMAINS IN PLACE ACROSS THE GULF COAST
STATES...WITH THE WESTERN FRINGE EXTENDING ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO. WATER VAPOR IMAGERY SHOWS A MODEST
SHORTWAVE AND ASSOCIATED MID LEVEL MOISTURE PLUME MOVING NORTHWARD
AROUND THIS RIDGE INTO THE FORECAST AREA. WSR-88D IMAGERY SHOWS
ISOLATED TO SCATTERED THUNDERSTORMS INITIATING ACROSS THE DAVIS
MOUNTAINS AND THE UPPER TRANS PECOS EARLY THIS AFTERNOON. WE HAVE
INCREASED POPS TO 30 PCT ACROSS THESE LOCATIONS...AS WELL AS THE
SOUTHEASTERN NEW MEXICO PLAINS FOR THIS EVENING...WITH SLIGHT
CHANCES EXPANDED EASTWARD INTO THE PERMIAN BASIN. EXPECT THAT MOST
CONVECTION WILL DIMINISH AFTER SUNSET. OTHERWISE...ONLY MADE MINOR
ADJUSTMENTS TO OVERNIGHT MINS. WINDS AND DEWPOINTS LOOK GOOD.

.LONG TERM...
AN UPPER RIDGE SITUATED OVER THE SOUTHERN PLAINS/DEEP SOUTH IS
EXPECTED TO EXPAND WESTWARD OVER THE COMING DAYS...HOWEVER THE
STRENGTH OF SAME AND HOW QUICKLY IS STILL IN QUESTION.  HOW MUCH A
SURFACE TROUGH LAY OVER THE CWA WILL DEPEND ON HOW STRONGLY THE
UPPER RIDGE RETROGRADES.  IT APPEARS THE SURFACE TROUGH WILL LINGER
OVER THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND WEST TEXAS
THROUGH THURSDAY...THEN BECOME SITUATED FURTHER WEST AS THE RIDGE
STRENGTHENS OVER THE SOUTHERN PLAINS AND LEAVES THE CWA UNDER DEEP
EASTERLY FLOW THROUGH THE ATMOSPHERIC COLUMN.

WILL CONTINUE WITH ISOLATED TO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE WESTERN THIRD OR SO OF THE CWA THROUGH
WEDNESDAY...THEN ISOLATED THURSDAY AS THE PRESENCE OF THE UPPER
RIDGE EXERTS IT/S INFLUENCE.  INSTABILITY AND SHEAR WILL REMAIN
FAIRLY WEAK EACH OF THESE DAYS...SO EXPECT STORMS TO REMAIN BELOW
SEVERE LIMITS FOR THE MOST PART.  PWATS WILL ALSO BE ON THE DECREASE
AS MID AND UPPER LEVEL MOISTURE WILL BE DECREASING AS SUBSIDENCE
AROUND/UNDER THE RIDGE INCREASES.  TEMPERATURES WILL WARM FURTHER
TOO WITH READINGS NEARING NORMAL TUESDAY...THEN LIKELY STAYING AT OR
ABOVE THROUGH MUCH OF THE REST OF THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  94  71  92  /  10  10  10  10
CARLSBAD NM                68  97  71  96  /  30  20  20  10
DRYDEN TX                  72  97  71  94  /  20  10  10  10
FORT STOCKTON TX           71  94  70  94  /  20  10  10  10
GUADALUPE PASS TX          66  89  66  91  /  30  20  20  10
HOBBS NM                   69  97  70  98  /  30  20  20  10
MARFA TX                   61  88  60  89  /  30  20  20  10
MIDLAND INTL AIRPORT TX    72  95  70  95  /  20  10  10  10
ODESSA TX                  73  95  75  96  /  20  10  10  10
WINK TX                    74 102  72 102  /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/67
Hazardous weather outlook, Aug 6, 12:28 PM CDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1228 PM CDT MON AUG 6 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071730-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
1228 PM CDT MON AUG 6 2007 /1128 AM MDT MON AUG 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE GUADALUPE MOUNTAINS
TO THE DAVIS AND GLASS MOUNTAINS...AND STOCKTON PLATEAU THIS
AFTERNOON...THEN SPREAD INTO PORTIONS OF THE SOUTHEAST NEW MEXICO
PLAINS...UPPER TRANS PECOS...AND PERMIAN BASIN INTO THIS EVENING.
THE BEST CHANCES FOR THUNDERSTORMS WILL BE OVER THE DAVIS AND
GUADALUPE MOUNTAINS.  WIND GUSTS TO NEAR 50 MPH AND BRIEF HEAVY
RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS...BUT SEVERE
STORMS ARE NOT EXPECTED.  FREQUENT CLOUD TO GROUND LIGHTNING WILL
ALSO ACCOMPANY THE STRONGER STORMS.  THESE ARE EXPECTED TO
DISSIPATE AROUND SUNSET...OR SHORTLY THEREAFTER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 6, 2:42 PM CDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
242 PM CDT MON AUG 6 2007

TXZ075-062030-
PECOS-
242 PM CDT MON AUG 6 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM HAS DEVELOPED ABOUT 10 MILES EAST OF FORT
STOCKTON. THIS STORM WILL AFFECT AREAS ALONG INTERSTATE 10...BETWEEN
MILE MARKERS 268 AND 274. THIS STORM WILL BE CAPABLE OF PRODUCING
VERY HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...STRONG WIND GUSTS IN EXCESS OF 50 MPH...AND PEA TO MARBLE
SIZE HAIL.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

CONTINUE TO MONITOR NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS FOR
THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.
Special weather statement, Aug 6, 3:58 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
358 PM CDT MON AUG 6 2007

TXZ058-062200-
REEVES COUNTY AND UPPER TRANS PECOS-
358 PM CDT MON AUG 6 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN REEVES COUNTY.

STRONG THUNDERSTORMS ARE DEVELOPING ACROSS MUCH OF SOUTHEASTERN
REEVES COUNTY. AT 354 PM CDT...THE STRONGEST STORM WAS LOCATED ABOUT
19 MILES EAST OF BALMORHEA ALONG INTERSTATE 10.

PERSONS ENCOUNTERING THESE STORMS SHOULD BE PREPARED FOR VERY HEAVY
RAINFALL...POOR VISIBILITY...FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...STRONG WIND GUSTS IN EXCESS OF 50 MPH...AND SMALL HAIL.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

CONTINUE TO MONITOR NOAA WEATHER RADIO...OR OTHER MEDIA OUTLETS FOR
THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN MIDLAND.

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.